Illinois, 2014

Damaging Wind in Illinois, July 14, 2014

July 14, 2014 · NWS LOT · 1 event in 1 county or zone

Scattered thunderstorms developed of east central and northeast Illinois during the late morning and early afternoon hours. At least one thunderstorm that moved over Bourbonnais produced severe downburst winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms developed of east central and northeast Illinois during the late morning and early afternoon hours. At least one thunderstorm that moved over Bourbonnais produced severe downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 14, 10:10 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 14, 10:10 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1110 AM CDT MON JUL 14 2014

.DISCUSSION...
1030 AM CDT

CONVECTIVE TRENDS ARE BECOMING MORE CLEAR THIS MORNING WITH
SEVERAL FEATURES IN THE AREA TO DRIVE DEVELOPMENT. FIRST IS AN
UPPER WAVE MOVING EAST OR EAST-SOUTHEAST INTO NORTHWEST MISSOURI.
A CORRIDOR OF SHOWERS AND STORMS HAS BEEN ONGOING ALONG THE NE/KS
AND IA/MO BORDERS THE PAST FEW HOURS IN CONJUNCTION WITH THIS
ACTIVITY AND CONTINUES TO MOVE EASTWARD INTO WEST CENTRAL
ILLINOIS. SEVERAL SURFACE FEATURES ARE ALSO IN THE AREA. FIRST IS
A MOISTURE DISCONTINUITY THAT RUNS FROM NEAR GALESBURG INTO THE
SOUTHERN CHICAGO METRO AREA WITH UPPER 60S/70 DEWPOINTS TO THE
SOUTH AND AROUND 60 NORTH. A COOL FRONT HAS ALSO BEEN SAGGING
SOUTHWARD AND APPEARS TO BE CATCHING UP WITH THE MOISTURE BOUNDARY
NEAR GALESBURG BUT STRETCHES MORE TO THE NORTH INTO THE DRIER AIR
ACROSS THE NORTHWESTERN CWA. IN ADDITION...EARLIER CONVECTION
ACROSS THE NORTH CHICAGO METRO HAS SPREAD SOME OUTFLOW SOUTHWARD
THOUGH THERE IS NOT MUCH OF AN INDICATION THAT IT STILL EXISTS.
THE EXPECTATION IS THAT ISOLATED TO SCATTERED SHOWERS AND STORMS
WILL DEVELOP GENERALLY FROM SOUTHWEST TO NORTHEAST ALONG THE
MOISTURE BOUNDARY AND MOVE EASTWARD. RADAR HAS STARTED TO SHOW
THIS OCCURRING IN THE LAST SEVERAL SCANS WITH CELLS POPPING FROM
WEST OF PEORIA INTO WESTERN KENDALL COUNTY...WHILE EXISTING
CONVECTION CONTINUES TO MOVE EASTWARD OVER THE LAKE. EXPECT THAT
COVERAGE WILL INCREASE GIVEN THE INCREASING ASCENT AND INSTABILITY
SO CLUSTERS OF STORMS MAY TAKE OVER. HAVE RAISED POPS FOR THE
SOUTHEAST HALF OR SO OF THE AREA AND MAY NEED TO TWEAK UP TO
LIKELY FOR THE EARLY AFTERNOON. PEAK COVERAGE LOOKS TO BE EARLY
AFTERNOON WITH THE BULK OF THE COVERAGE EXITING THE EASTERN CWA
LATE THIS AFTERNOON.

IN TERMS OF INTENSITY...INSTABILITY HAS BEEN INCREASING THROUGH
THE MORNING IN THE BETTER MOISTURE. DEEP LAYER SHEAR IS QUITE
STRONG THANKS TO A MID LEVEL SPEED MAX CURRENTLY OVERHEAD. SEVERE
THREAT LOOKS LOW/ISOLATED AT THIS POINT. DAMAGING WINDS LOOK TO
BE THE MAIN SEVERE THREAT FOLLOWED BY HAIL GIVEN THE PARAMETERS
BUT RAP ANALYSIS DOES SHOW HIGH VALUES OF LOW LEVEL CAPE. LOW
LEVEL SHEAR IS ON THE LOW END WITH PRIMARILY SOUTHWEST WINDS AT
THE LOWEST LEVELS BUT SOME LOW LEVEL ROTATION OF STORMS IS
POSSIBLE. HEAVY RAIN IS THE OTHER CONCERN WITH PWATS IN THE
NEIGHBORHOOD OF 1.5 INCHES IF NOT A LITTLE HIGHER IN THE FAR SOUTH.
LOCALIZED FLOODING COULD BECOME AN ISSUE FOR AREAS FROM LIVINGSTON
AND FORD COUNTY NORTHWARD INTO THE CENTRAL METRO THAT SAW HEAVY
RAINS SATURDAY. BUT STORM MOVEMENT LOOKS PROGRESSIVE AT THIS
POINT...THOUGH A QUICK HALF TO 1 INCH OF RAIN COULD FALL.

MDB

//PREV DISCUSSION...
347 AM CDT

THE MAIN FORECAST CONCERNS FOCUS ON SHOWER CHANCES AND COOLER
TEMPS TODAY AND TUESDAY...THEN DRY WEATHER WITH A SLOW TEMP
MODERATION TREND FROM MID-WEEK THROUGH THE WEEKEND.

UNUSUAL PATTERN FOR MID-JULY WITH A PAIR OF DEEP CLOSED UPPER LOWS
OVER ONTARIO AND FAR WESTERN QUEBEC PER GOES VAPOR IMAGERY EARLY
THIS MORNING. WESTERN-MOST UPPER LOW IS PROGGED TO DROP SOUTHEAST
ACROSS THE WESTERN GREAT LAKES REGION THROUGH THIS EVENING...BEFORE
TURNING TO THE NORTHEAST AND LIFTING OUT ACROSS SOUTHERN ONTARIO
INTO QUEBEC TUESDAY INTO WEDNESDAY. WEAK SURFACE LOW ANALYZED OVER
LAKE SUPERIOR WILL DEEPEN SLIGHTLY AS IT DRIFTS SOUTHEAST ACROSS
LOWER MICHIGAN AND LAKE HURON THROUGH TONIGHT...LIFTING NORTHEAST
WITH THE UPPER CIRCULATION TUESDAY. CONSOLIDATION OF THE SURFACE LOW
WILL AID IN STRENGTHENING GRADIENT AND NORTHWEST WINDS ACROSS THE
UPPER MIDWEST...BRINGING COOLER AND DRIER AIR INTO THE AREA
ESPECIALLY BY LATER TONIGHT AND TUESDAY. HIGH TEMPERATURES IN THE
MID TO UPPER 70S TODAY ARE EXPECTED TO COOL INTO THE UPPER
60S/AROUND 70 BY TUESDAY...WITH OVERNIGHT LOWS DIPPING INTO THE
UPPER 40S IN SOME OF THE COOLER SPOTS AWAY FROM THE CORE OF THE
CHICAGO HEAT ISLAND. LOW TEMPS EARLY TUESDAY MORNING WILL BE WITHIN
5 DEGREES OF RECORDS FOR THIS TIME OF YEAR. COLDEST AIR...TEMPS +4C
AT 850 HPA AND -23C AT 500 HPA IN THE COLD POOL ASSOCIATED WITH THE
MID LEVEL CIRCULATION...WILL BE ACROSS THE AREA LATE TONIGHT/EARLY
TUESDAY MORNING...BEFORE SLOWLY LIFTING AWAY TO THE NORTHEAST.

IN ADDITION TO THE UNSEASONABLY COOL TEMPERATURES...THE POTENTIAL
FOR SHOWERS WILL EXIST...PARTICULARLY TODAY AND AGAIN TUESDAY
AFTERNOON. ISOLATED SHOWERS ALREADY SHOWING UP ACROSS FAR NORTHWEST
IL EARLY THIS MORNING...IN ASSOCIATION WITH A QUICK-MOVING SPEED MAX
ASSOCIATED WITH THE JET ROUNDING THE BASE OF THE AFOREMENTIONED
UPPER LOW. HIGH-RES WRF/RAP/HRRR RUNS ARE ALL IN PRETTY GOOD
AGREEMENT IN CONTINUING TO DEVELOP SHOWERS INTO NORTHERN IL AND
NORTHWEST INDIANA THIS MORNING...THOUGH COVERAGE LIKELY TO REMAIN
FAIRLY ISOLATED. GREATER POTENTIAL FOR SHOWERS AND EVEN A FEW
THUNDERSTORMS IS EXPECTED LATE MORNING INTO THIS AFTERNOON AS
THERMODYNAMIC PROFILES BECOME MORE UNSTABLE THROUGH A COMBINATION OF
DIURNAL HEATING AND COOLING THROUGH LARGE SCALE ASCENT WITH HEIGHT
FALLS ASSOCIATED WITH APPROACHING UPPER LOW. SOUTHERN PORTIONS OF
THE CWA APPEAR THE HAVE THE HIGHEST POTENTIAL FOR THUNDER...AS WELL
AS GREATER SHOWER/THUNDERSTORM COVERAGE IN GENERAL WITH SURFACE DEW
POINT TEMPS STILL IN THE LOW-MID 60S. FORECAST SOUNDINGS DEPICT
500-1000 J/KG MLCAPE DURING THE MID-DAY AND EARLY AFTERNOON HOURS
ACROSS OUR SOUTHERN CWA...AND SECONDARY COLD FRONT WHICH WILL BE
PUSHING SOUTHEAST ACROSS THE REGION THROUGH THIS AFTERNOON WILL ALSO
HELP TO PROVIDE LOW LEVEL CONVERGENT FOCUS FOR GREATER SHOWER/STORM
COVERAGE. THUS HAVE GENERALLY CARRIED THE HIGHEST POPS ACROSS THE
SOUTHERN HALF/THIRD OF THE CWA. PASSAGE OF VORT AXIS WITH SHORT WAVE
WRAPPING AROUND THE SOUTHERN PERIPHERY OF THE UPPER LOW EARLY THIS
EVENING...ALONG WITH LOSS OF DIURNAL INSTABILITY...SHOULD BRING
SHOWER THREAT TO AN END. A LOWER CHANCE OF SHOWERS EXISTS AGAIN
TUESDAY AFTERNOON DURING PEAK DIURNAL INSTABILITY...THOUGH BY THAT
TIME THE UPPER TROUGH IS PULLING AWAY WITH SIGNIFICANT HEIGHT RISES
DEVELOPING.

HIGH PRESSURE DEVELOPS ACROSS THE NORTHERN AND CENTRAL PLAINS
TUESDAY IN THE WAKE OF RETREATING UPPER LOW...AND SLOWLY DRIFTS
ACROSS THE SOUTHERN GREAT LAKES AND OHIO VALLEY REGIONS WEDNESDAY
NIGHT THROUGH FRIDAY. THIS WILL ALLOW A STRETCH OF DRY WEATHER...
ALONG WITH SLOWLY MODERATING TEMPERATURES BACK INTO THE 70S AND
EVENTUALLY TO 80/LOW 80S BY THE WEEKEND.

MEDIUM RANGE MODELS DEPICT A SHORT WAVE DROPPING SOUTHEAST ACROSS
THE CENTRAL PLAINS AND LOWER MISSOURI VALLEY THROUGH FRIDAY...THEN
LIFTING ACROSS THE UPPER OHIO VALLEY SATURDAY. THE GFS IS NOTABLY
FURTHER NORTH AND DEEPER WITH THIS FEATURE AND BRINGS THE THREAT OF
PRECIP BACK TO THE REGION THURSDAY AFTERNOON AND NIGHT...THOUGH HAVE
DISCOUNTED IT AS AN OUTLIER SOLUTION AND PREFER THE MORE CONSISTENT
ECMWF AND GEM SOLUTIONS WHICH FOCUS THIS SYSTEM ALONG/SOUTH OF THE
OHIO RIVER. THE NEXT CHANCE OF ORGANIZED PRECIP LOOKS TO HOLD OFF
UNTIL A PROGRESSIVE SHORT WAVE TROUGH MOVES ACROSS SOUTHERN CANADA
AND THE NORTHERN TIERS OF STATES BY SUNDAY.

RATZER

&&

.CLIMATE...
347 AM CDT

RECORD LOW TEMPS AND RECORD LOW MAX TEMPS FOR CHICAGO AND ROCKFORD
FOR THE NEXT TWO DAYS...

RECORD LOWS...

	 	JULY 15TH	JULY 16TH

CHICAGO		52 IN 1967	49 IN 1945

ROCKFORD	45 IN 1930	46 IN 1945

RECORD LOW MAXES...

		JULY 15TH	 JULY 16TH

CHICAGO 	65 N 1903	62 IN 1912

ROCKFORD	64 IN 1962	68 IN 1962

RATZER

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 16Z...

* ISOLATED/SCATTERED SHRA/TSRA THRU EARLY AFTERNOON.
* CHANCE OF SHRA LATE AFTERNOON THRU LATE EVENING.
* GUSTY WESTERLY WINDS EARLY AFTERNOON THRU MID EVENING.
* MVFR CIGS OVERNIGHT/TUESDAY MORNING. CMS

//DISCUSSION...UPDATED 16Z...

ISOLATED SHRA CONTINUE ACROSS NORTHEAST IL LATE THIS MORNING WITH
A LINE OF TSRA DEVELOPING ACROSS WEST CENTRAL IL NEAR PIA. THIS
LINE IS EXPECTED TO CONTINUE TO DEVELOP NORTHEAST TOWARD THE I-80
CORRIDOR AS IT SHIFTS EAST THROUGH EARLY AFTERNOON. WINDS HAVE
BEEN VARIABLE AND ERRATIC AT TIMES WITH OUTFLOWS FROM DECAYING
SHRA. PREVAILING WINDS SHOULD REMAIN SOUTHWESTERLY UNDER 10KTS AND
THEN SHIFT WEST/NORTHWEST WITH THE COLD FRONT IN THE EARLY/MID
AFTERNOON. CMS

PREVIOUS 14Z DISCUSSION...

ISOLATED SHRA CONTINUE TO FESTER ACROSS NORTHERN IL AND THIS WILL
LIKELY CONTINUE FOR THE REST OF THE MORNING. NOT SEEING MUCH IN
THE WAY OF LIGHTNING ACTIVITY SO WILL MAINTAIN JUST SHOWER MENTION
FOR NOW. HOWEVER...AS TEMPERATURES RISE AND INSTABILITY INCREASES...
ITS POSSIBLE FOR ISOLATED TSRA TO DEVELOP. HOWEVER...SHORT TERM/HI
RES GUIDANCE CONTINUE TO SUGGEST ADDITIONAL SHRA/TSRA COVERAGE
LATE THIS MORNING INTO THIS AFTERNOON MAINLY ALONG AND SOUTH OF
THE I-80 CORRIDOR. AS THIS ACTIVITY SHIFTS SOUTHEAST DURING THE
AFTERNOON...ADDITIONAL SHOWERS WILL BE POSSIBLE LATER THIS
AFTERNOON AND THIS EVENING AS COLDER AIR SPREADS ACROSS THE AREA.

WINDS ARE FAIRLY LIGHT AND VARIABLE CURRENTLY AND THIS WILL LIKELY
ALLOW A LAKE BREEZE TO DEVELOP LATER THIS MORNING. HOW FAR INLAND
IT MOVES IS UNCERTAIN AS A COLD FRONT WILL BE MOVING ACROSS THE
AREA EARLY THIS AFTERNOON. THIS FRONT WILL SHIFT WINDS TO THE WEST
NORTHWEST AND PUSH ANY LAKE BREEZE BACK TO THE SHORE. THE GRADIENT
WILL TIGHTEN SOME BEHIND THE FRONT AND COMBINED WITH THE COLDER
AIR ALOFT...LOW LEVEL MIXING WILL ALLOW GUSTS INTO THE LOWER 20 KT
RANGE...PERHAPS A BIT HIGHER THROUGH SUNSET THOUGH GUSTS MAY
PERSIST WELL INTO THIS EVENING.

AS A LARGE UPPER LEVEL LOW MOVES ACROSS THE AREA OVERNIGHT INTO
TUESDAY...MVFR CIGS MAY DEVELOP LATE TONIGHT AND PERSIST THROUGH
LATE TUESDAY MORNING. SPECIFIC CIGS ARE BIT DIFFICULT FROM THIS
DISTANCE BUT CIGS IN THE 1-2KFT RANGE LOOK REASONABLE. CMS

//ORD AND MDW CONFIDENCE...UPDATED 16Z...

* MEDIUM FOR SHRA THIS MORNING...LOW FOR TSRA.
* LOW FOR SHRA THIS AFTERNOON THRU THIS EVENING.
* LOW FOR WINDS UNTIL FROPA...HIGH FOR WINDS THIS AFTERNOON/EVENING.
* MEDIUM FOR MVFR CIGS OVERNIGHT/TUESDAY. CMS

//OUTLOOK FOR ORD/MDW FOR 00Z WEDNESDAY-12Z MONDAY...UPDATED 14Z...

* TUESDAY NIGHT...DRY/VFR.
* WEDNESDAY AND THURSDAY...DRY/VFR. AFTERNOON LAKE BREEZES.
* FRIDAY AND SATURDAY...DRY/VFR.
* SUNDAY...CHANCE OF SHRA/TSRA.

&&

.MARINE...
337 AM CDT

THE FIRST IN A SERIES OF COLD FRONTS HAS CLEARED THE LAKE EARLY
THIS MORNING...BUT THE MORE SIGNIFICANT COLD FRONT WILL BE MOVING
THROUGH LATER TODAY. WINDS SHIFTED TO THE NORTHWEST BUT NOW ARE
BACKING MORE SOUTHERLY TONIGHT THEN VEER TO THE WEST NORTHWEST
THROUGH THE AFTERNOON. STRONG HIGH PRESSURE WILL BE MOVING
SOUTHWARD AND WILL BRING A FAIRLY STRONG PRESSURE GRADIENT ACROSS THE
LAKE MONDAY EVENING AND MONDAY NIGHT IN CONJUNCTION WITH A PUSH OF
MUCH COOLER AIR. THIS WILL CREATE UNSTABLE CONDITIONS OVER THE
LAKE IN QUITE A WHILE SUPPORTING THE MIXING OF STRONGER NORTHWEST
WIND GUSTS TO THE SURFACE. THE STRONGEST GRADIENT WILL BE ACROSS
THE SOUTHERN PART OF THE LAKE AND IT DOES APPEAR THAT 20 TO 25 KT
GUSTS WILL BE LIKELY INTO MONDAY NIGHT. THE PRESSURE GRADIENT
WEAKENS TUESDAY ALLOWING WINDS TO DIMINISH BEFORE THE HIGH BUILDS
OVERHEAD WEDNESDAY. FEEL CONFIDENT ENOUGH THAT THE INDIANA
NEARSHORE WATERS WILL REACH SMALL CRAFT CRITERIA FOR WINDS AND
WAVES MONDAY EVENING AND MONDAY NIGHT.

THE HIGH WEAKENS THROUGH THE WEEK AND MOVES OVER THE LAKE BY
WEDNESDAY. ONSHORE FLOW WILL LIKELY DEVELOP WITH LIGHT SPEEDS
WHICH MAY PERSIST INTO FRIDAY AS THE HIGH SHIFTS TO THE ATLANTIC
COAST.

NO CHANGES IN REASONING REGARDING THE POTENTIAL FOR WATERSPOUTS
MONDAY NIGHT. LATEST GUIDANCE SHOWS 850 MB TEMPS COOLING TO AROUND
+5 OR +6 C INTO THE OVERNIGHT HOURS WHICH IS SLIGHTLY HIGHER THAN
PREVIOUS MODEL RUNS LEADING TO A LAKE-850 DELTA T OF AROUND +11-12 C.
SOME OF THE LATEST FORECAST SOUNDINGS SHOW A PERIOD OF DEEP
INSTABILITY WITH EQUILIBRIUM LEVELS IN THE 20-25 KT RANGE USING
TODAYS WATER TEMPS AT THE MID LAKE BUOYS. THESE CONDITIONS STILL
ARE ON THE LOWER END OF WATER SPOUT POTENTIAL SO WILL CONTINUE TO
MONITOR FOR NOW.

KMD/MDB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...BEACH HAZARDS STATEMENT...INZ001-INZ002...10 PM MONDAY TO 1 PM
     TUESDAY.

LM...SMALL CRAFT ADVISORY...LMZ743-LMZ744-LMZ745...10 PM MONDAY TO 1
     PM TUESDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 14, 10:00 AM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1100 AM CDT MON JUL 14 2014

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
151600-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1100 AM CDT MON JUL 14 2014 /1200 PM EDT MON JUL 14 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED TO SCATTERED THUNDERSTORMS...WHICH MAY PRODUCE:

   OCCASIONAL CLOUD TO GROUND LIGHTNING.
   ISOLATED WIND GUSTS TO 60 MPH.
   BRIEF HEAVY DOWNPOURS AND POSSIBLY SOME LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH LATE
  AFTERNOON GENERALLY EAST OF AN EVANSTON TO MENDOTA LINE.

  DISCUSSION:

  SEVERAL BOUNDARIES...INCLUDING A COOL FRONT WORKING SOUTHEAST
  INTO THE AREA...ALONG WITH AN APPROACHING UPPER LEVEL
  DISTURBANCE WILL GENERATE ISOLATED TO SCATTERED THUNDERSTORMS
  THIS AFTERNOON. THE ACTIVITY WILL BE FOCUSED ALONG AND EAST OF
  AN EVANSTON TO MENDOTA LINE AND STEADILY PUSH EAST THROUGH MID
  AFTERNOON. COVERAGE MAY INCREASE SOMEWHAT EARLY THIS AFTERNOON
  WITH SOME CLUSTERS OF STORMS POSSIBLE. THERE IS SOME ISOLATED
  SEVERE THREAT...PRIMARILY DAMAGING WINDS...MAINLY EAST OF
  INTERSTATE 55 OR EVEN INTERSTATE 57. GIVEN A CONTINUED MOIST
  AIRMASS ACROSS CENTRAL AND SOUTHEASTERN PARTS OF THE AREA HEAVY
  DOWNPOURS ARE LIKELY WITH ANY STORMS. STORMS ARE EXPECTED TO
  STEADILY MOVE EAST LIMITING THE CHANCE FOR FLOODING BUT SOME
  LOCALIZED FLOODING CANNOT BE RULED OUT...ESPECIALLY ACROSS AREAS
  FROM LIVINGSTON AND FORD COUNTY NORTHWARD INTO THE CENTRAL
  CHICAGO METRO AREA WHERE HEAVY RAINS FELL SATURDAY. THE

PORTIONS OF THE ILLINOIS RIVER WILL REMAIN IN FLOOD.

HIGH WAVES AND STRONG WINDS WILL CREATE HAZARDOUS SWIMMING
CONDITIONS FROM THIS EVENING THROUGH TONIGHT FOR BEACHES ALONG
THE INDIANA LAKE MICHIGAN SHORE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PORTIONS OF THE ILLINOIS RIVER WILL REMAIN IN FLOOD.

HIGH WAVES AND STRONG WINDS WILL CREATE HAZARDOUS SWIMMING
CONDITIONS THROUGH MIDDAY TUESDAY FOR INDIANA LAKE MICHIGAN
BEACHES.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THROUGH LATE AFTERNOON.

&&

LMZ740>745-151600-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1100 AM CDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY THIS AFTERNOON SOUTH
AND EAST OF CHICAGO. SOME WIND GUSTS IN EXCESS OF 40 KT ARE
POSSIBLE WITH THE STORMS.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT IN THE INDIANA NEARSHORE WATERS FROM LATE THIS
EVENING THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT THROUGH MIDDAY TUESDAY IN THE INDIANA NEARSHORE
WATERS.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-151600-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1100 AM CDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY.

&&

MDB

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The radar

The Chicago radar (KLOT), 50 km away, was scanning. The volume nearest the first event began at 17:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kankakee

When
July 14, 11:23 AM CST
Where
Kankakee County, 0.47 mi WNW of Altorf
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.184, -87.878

Two large tree limbs were blown down on the north side of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535383.